Hospira Recalls Hydromorphone Injection on Overdose Concern

Hospira, Inc. just announced a recall of its Hydromorphone Injection due to overdose concerns, the U.S. Food & Drug Administration (FDA) just announced.

The recall involves one lot of Hydromorphone Injection, USP, 2 mg/mL (C-II), 1 mL fill in 2.5 mL Carpuject™, NDC 0409-1312-30, and followed a reported complaint of a single Carpuject containing more than the 1 mL labeled fill volume. Opioid pain medications such as Hydromorphone have life-threatening consequences if overdosed, including respiratory depression (slowed breathing or suspension of breathing); low blood pressure; and reduced heart rate, including circulatory collapse.

The recalled Hydromorphone Injection is a prefilled glass cartridge that is used with the Carpuject Syringe system. The affected lot number is 12720LL and the expiration date is December 1, 2013. The affected lot was distributed from March through May 2012.

Hospira notified healthcare professionals in May 2012 regarding the potential for overfill in the pre-filled Carpuject™ Syringe System—some syringes may contain more medication than is stated on the label. This lot was identified in that communication, and was manufactured prior to the implementation of those preventive actions.

To date, Hospira has not received any reports of adverse events related to this issue for this lot, has completed an investigation to determine the root cause, and has put in place measures to prevent recurrence.

Hospira advises anyone with an existing inventory to stop use and distribution, quarantine the product immediately, and call Stericycle at 1.866.873.0312 to arrange for the return of the product; replacement product from other lots is available. Hospira advises customers may send their DEA 222 form to Hospira, 1635 Stone Ridge Drive, Stone Mountain, Georgia, 30083 to order replacement product.

We recently wrote that Hospira Propofol was recalled, nationwide, for a vial defect involving three lots of Propofol Injectable Emulsion over to visible particles embedded in the glass at the user level. This may cause the potential for drug to come into contact with the embedded particles and the particles may become dislodged into the solution. In the event particulate matter is injected into a patient, there exists the potential for patient injury requiring medical intervention. Risks include tissue necrosis in one or more organs that could result in stroke, myocardial infarction, respiratory failure, and loss of renal and hepatic function.

This is not the first time Hospira has issued a recall over defective products and not the first time it has recalled Propofol over particulate matter. Hospira expanded a March 2010, recall of its Propofol Injectable Emulsion 1% and Liposyn (Intravenous Fat Emulsion) products because some recalled containers might have contained particulate matter primarily made up of subvisible inert stainless steel particles.

In 2010, Hospira also recalled its Symbiq Infusion Systems One-Channel and Two-Channel Infusers, a recall deemed a Class I by the agency because of the potential for the device to fail to detect air in line at the end of an infusion, which could result in the delivery of air to the patient, which could lead to serious injury or death.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.